Sunitinib Linked to Heart Failure and Hypertension
Patients taking sunitinib (Sutent®) should be monitored for cardiovascular side effects such as hypertension and signs of heart failure, especially those patients with a history of coronary artery disease or cardiac risk factors, a team of oncologists and cardiologists said in the Dec. 15, 2007, issue of the Lancet (see the journal abstract). The recommendation is based on evidence of cardiac side effects among some patients taking sunitinib to treat gastrointestinal stromal tumors (GIST). Sunitinib is approved to treat advanced renal cell carcinoma and metastatic GIST after resistance to imatinib (Gleevec®) develops.
Dr. Ming Hui Chen of Harvard Medical School in Boston, Mass., and her colleagues retrospectively analyzed the medical records of 75 GIST patients treated at the Dana-Farber Cancer Institute during a phase I/II study. A total of 11 percent of patients had a cardiovascular event - two patients had heart attacks and six others experienced heart failure. In addition, 47 percent of patients developed hypertension - systolic and diastolic blood pressure increased during the first cycle of treatment - and 20 percent had reduced heart function.
Most cardiac problems including hypertension were manageable and the majority of patients with heart failure resumed sunitinib therapy. Histories of coronary artery disease and/or hypertension were predictors of cardiovascular events.
Cardiac side effects have been reported for other successful targeted cancer drugs such as trastuzumab (Herceptin®) and bevacizumab (Avastin®). The study supports a growing view that oncologists and cardiologists need to work together to identify the cardiac side effects of new, targeted drugs and to manage cardiac health throughout therapy.
"The paradigm remains to treat the cancer while caring for the heart," said Dr. Chen, a cardiologist who specializes in the cardiac health of adult cancer patients. She noted that although the cardiotoxicity in this study was not seen in phase III trials, the patients may be more similar to patients in the general population now being treated with sunitinib.
A letter in the January 3, 2008, New England Journal of Medicine reports on 14 patients with metastatic renal cell carcinoma who also experienced rapid, marked increases in blood pressure during treatment with sunitinib. The effect was revealed by home blood-pressure monitoring and had been missed during routine office visits.
"Our study suggests that rapid and large increases in blood pressure should be anticipated in patients who are treated with sunitinib," conclude the authors from Hôpital Européen Georges Pompidou in Paris.